Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 78, NWS Wilmington, OH

June 3, 20144 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 3, 2014, 3:38 PM EDT for 4 counties in Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2014, 3:38 PM EDT (19:38 UTC)
Expired
Jun 3, 2014, 4:04 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, OH, Greene County, OH, Montgomery County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 25 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:12 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 3, 2:12 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT TUE JUN 3 2014

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL PASS SOUTH OF OHIO AND LAY OUT OVER
KENTUCKY THIS EVENING. THIS BOUNDARY WILL BE A FOCUS FOR SHOWERS
AND THUNDERSTORMS INTO TONIGHT...BUT THEN SHIFT NORTHWARD AS A
WARM FRONT EARLY ON WEDNESDAY. A STRONG SURFACE LOW WILL THEN
TRACK EAST ALONG THE WARM FRONT LATER WEDNESDAY...WITH STRONG
THUNDERSTORMS POSSIBLE AS IT PASSES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FAIR AMOUNT OF LOW CLOUDS REMAIN IN PLACE ACROSS THE AREA THIS
MORNING. EXPECT THESE CLOUDS TO SLOWLY LIFT AND BEGIN TO THIN OUT
THROUGH LATE MORNING/EARLY AFTERNOON AS WE CONTINUE TO MIX. THIS
WILL ALLOW US TO BEGIN TO FURTHER DESTABILIZE AS WE PROGRESS
THROUGH THE AFTERNOON HOURS...WITH ML CAPES PUSHING INTO THE
1000-2000 J/KG RANGE. A COLD FRONT CURRENTLY SITUATED JUST OFF TO
OUR NORTHWEST WILL PUSH SOUTHEAST INTO OUR AREA THROUGH THE
AFTERNOON HOURS. THE COMBINATION OF SOME WEAK LOW LEVEL CONVERGENCE
ALONG/AHEAD OF THE FRONT AND INCREASING INSTABILITIES...SHOULD LEAD
TO SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE BEST
COVERAGE SHOULD BE ACROSS OUR SOUTHEAST WHERE INSTABILITY/LOW LEVEL
CONVERGENCE SHOULD BE THE BEST. EXPECT HIGHS TODAY IN THE LOW TO
MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
BOUNDARY IN KY WILL LIFT NORTHWARD THROUGH THE AREA EARLY
WEDNESDAY AFTER CLEARING SKIES TONIGHT LETS MOST OF THE REGION
DROP TO THE UPPER 50S OT LOWER 60S. EXTENDED PERIOD OF CLOUD COVER
IN KY AND FAR SE IN WITH SUBSEQUENT DEVELOPMENT OF THE WARM FRONT
WILL HOLD LOWS IN THESE AREAS TO THE UPPER 60S.

AS THE FRONT LIFTS NORTHWARD...IT IS PROGGED TO STALL OUT SOUTH OF
THE I-70 CORRIDOR. A MID LEVEL SHORTWAVE IN FAIRLY QUICK ZONAL
FLOW AT H5 WILL PRECEDE THE SURFACE LOW AND INITIATE CONVECTION
ALONG A LEADING LINE. SPC IS NOTING THE ABUNDANT MOISTURE IN PLACE
SOUTH OF THE WARM FRONT WITH A MCS MOVING EAST ALONG THE BOUNDARY.
ENOUGH WARM AND UNSTABLE AIR MAY OCCUR WITH DAYTIME HEATING SOUTH
OF THE FRONT TO SPAWN MORE THUNDERSTORM DEVELOPMENT ON THE FRINGES
OF THE EXPECTED MCS...SIMILAR TO POPUP STORMS ON AN OUTFLOW
BOUNDARY ONLY IN A SLIGHTLY LARGER SCALE.

EVEN WITH THE NAM LAGGING SIGNIFICANTLY AT H48 THAN THE GLOBAL
MODELS...HAVE ENOUGH CONFIDENCE IN THEM TO INCREASE POPS TO
CATEGORICAL FOR A PERIOD WEDNESDAY AFTERNOON. ALL INDICATIONS OF
AN MCS WORKING THROUGH THE CWA ARE THERE WITH A FOCUS ON THE I-70
CORRIDOR.

WITH THE PRESENCE OF THE SURFACE LOW AND ITS ASSOCIATED
SHEAR...STORMS THAT DO DEVELOP ON WEDNESDAY HAVE A HIGHER
POTENTIAL FOR SUPERCELLULAR ACTIVITY AND SEVERE WEATHER.

ONCE STORMS PASS TO THE OHIO RIVER WEDNESDAY EVENING...UNLESS
SLOWER NAM IS CORRECT...NORTH WINDS IN THE WAKE OF THE LOW WILL
PUSH DRIER AND COOLER AIR TO THE REGION SO THAT HIGHS THURSDAY
WILL BE IN THE LOWER 70S AND READINGS ON FRIDAY WILL STILL BE HARD
PRESSED TO REACH 80 IN THE FAR SOUTH. OVERNIGHT LOWS IN THE 50S
WILL ALSO BE QUITE WELCOME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FLOW BACKS WITH NEXT SYSTEM AFFECTING THE OHIO VALLEY LATE IN THE
WEEKEND. NUMERICAL MODEL SOLNS HAVE COME IN CLOSER AGREEMENT
REGARDING TIMING AND PLACEMENT. HAVE ALLOWED CHANCE POPS TO
DEVELOP LATE SATURDAY NIGHT AND CONTINUED THRU SUNDAY...ENDING
LATE SUNDAY NIGHT/EARLY MONDAY.

WARM AND MOIST CONDITIONS WILL KEEP MAX AND MIN TEMPERATURES AROUND
5 DEGREES ABOVE NORMAL WEDNESDAY BUT THEN WILL DROP A LTL BELOW
NORMAL THURSDAY. NEAR NORMAL READINGS ARE EXPECTED FRIDAY BEFORE
RISING A LTL ABOVE NORMAL SATURDAY/SUNDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON WITH
MLCAPES NOW INTO THE 1000-1500 J/KG RANGE. THIS HAS ALLOWED FOR
SOME ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL CONTINUE TO SAG SOUTHEAST
ACROSS OUR AREA THROUGH LATE AFTERNOON EARLY EVENING. WITH SOME
ADDITIONAL DESTABILIZATION POSSIBLE AND CU FIELD LOOKING MORE AND
MORE ENHANCED ON VISIBLE SATELLITE IMAGERY...EXPECT TO SEE SOME
ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF THE I-71
CORRIDOR THROUGH MID AFTERNOON. AS THE FRONT PUSHES SOUTHEAST AND
WE LOSE SOME DIURNAL HEATING...EXPECT THUNDERSTORM THREAT TO
DIMINISH AT THE TAF SITES BY EARLY EVENING.

THE BOUNDARY WILL LIFT BACK NORTH AS A WARM FRONT LATE TONIGHT
INTO WEDNESDAY. MODELS CONTINUE TO FLUCTUATE ON THEIR TIMING AND
PLACEMENT OF THIS FRONT AS WELL AS THE EASTWARD TIMING/TRAJECTORY
OF AN MCS APPROACHING FROM THE WEST OVERNIGHT. THE OVERALL TREND
DOES APPEAR TO BE THAT THIS MCS WILL BEGIN TO WEAKEN/CONGEAL INTO
MORE OF A RAIN WITH EMBEDDED THUNDERSTORM TYPE COMPLEX LATE
TONIGHT/EARLY WEDNESDAY AS IT APPROACHES OUR AREA. THIS COMPLEX
WILL HAVE AN AFFECT ON HOW FAR NORTH THE FRONT MAKES IT ON
WEDNESDAY AND ALSO HOW QUICKLY WE ARE ABLE TO DESTABILIZE THROUGH
THE AFTERNOON. ASSUMING WE ARE ABLE TO DESTABILIZE
SUFFICIENTLY...SHEAR PROFILES ARE FAVORABLE FOR ORGANIZED STORM
DEVELOPMENT THROUGH WEDNESDAY AFTERNOON. WILL COVER THIS UNCERTAINTY
IN THE EXTENDED KCVG TAF PERIOD WITH A -SHRA/VCTS FROM MID
AFTERNOON ONWARD.

OUTLOOK...THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...JGL
Hazardous weather outlook, Jun 3, 11:25 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT TUE JUN 3 2014

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-041530-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
1125 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. SPECIFICS ON THE EVOLUTION OF THIS SYSTEM WILL CONTINUE
TO BE REFINED WITH FUTURE FORECASTS. AT THIS MOMENT...IT APPEARS
THAT THERE WILL BE AN ENHANCED THREAT FOR SUPERCELL THUNDERSTORMS
TO DEVELOP. THESE STORMS MAY PRODUCE HEAVY RAIN...LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

INZ066-073>075-080-KYZ089>100-OHZ054>056-062>065-070>074-077>082-088-
041530-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
1125 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS...WITH GUSTY
WINDS AND HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. SPECIFICS ON THE EVOLUTION OF THIS SYSTEM WILL CONTINUE
TO BE REFINED WITH FUTURE FORECASTS. AT THIS MOMENT...IT APPEARS
THAT THERE WILL BE AN ENHANCED THREAT FOR SUPERCELL THUNDERSTORMS
TO DEVELOP. THESE STORMS MAY PRODUCE HEAVY RAIN...LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

In the hours before

Special weather statement, Jun 3, 3:29 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE JUN 3 2014

OHZ061-062-032000-
GREENE OH-MONTGOMERY OH-
329 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY AND
SOUTHWESTERN GREENE COUNTIES THROUGH 400 PM EDT...

AT 324 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
CARROLLTON...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KETTERING...BEAVERCREEK...WOODBOURNE-HYDE PARK...
XENIA...CENTERVILLE...BELLBROOK...TREBEIN...
GREENE COUNTY AIRPORT...SPRING VALLEY AND ROXANNA.

LAT...LON 3978 8425 3971 8393 3957 8398 3957 8399
      3960 8433

HATZOS
Special weather statement, Jun 3, 3:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT TUE JUN 3 2014

OHZ063-072-080-032000-
CLINTON OH-FAYETTE OH-HIGHLAND OH-
333 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HIGHLAND...SOUTHERN
FAYETTE AND EASTERN CLINTON COUNTIES THROUGH 400 PM EDT...

AT 329 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF STAUNTON...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENFIELD.

ALSO...STAUNTON...EAST MONROE...NEW MARTINSBURG...ROCK MILLS AND GOOD
HOPE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3941 8334 3937 8337 3935 8337 3932 8339
      3939 8364 3950 8359 3946 8332

KURZ

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:29 PM EDTSpecial Weather StatementILNMontgomery31 min
Jun 3, 3:33 PM EDTSpecial Weather StatementILNFayette27 min
Jun 3, 3:48 PM EDTSpecial Weather StatementILNFayette27 min
Jun 3, 3:49 PM EDTSpecial Weather StatementILNHocking26 min
Jun 3, 3:58 PM EDTSpecial Weather StatementILNRoss32 min
Jun 3, 4:14 PM EDTSpecial Weather StatementILNHocking16 min
Jun 3, 4:17 PM EDTSpecial Weather StatementILNFayette28 min
Jun 3, 5:02 PM EDTSpecial Weather StatementILNHighland28 min
Jun 3, 5:39 PM EDTSpecial Weather StatementILNRoss36 min
Jun 3, 6:01 PM EDTSevere Thunderstorm WarningILNPike, Ross44 min
Jun 3, 5:05 PM EDTSpecial Weather StatementILNBoone, Kenton25 min
Jun 3, 5:29 PM EDTSpecial Weather StatementILNCampbell, Kenton31 min
Jun 3, 5:55 PM EDTSpecial Weather StatementILNCampbell35 min
Jun 3, 6:28 PM EDTSpecial Weather StatementILNBracken, Mason32 min
Jun 3, 6:39 PM EDTSpecial Weather StatementILNCampbell, Kenton36 min
Jun 3, 6:44 PM EDTAreal Flood AdvisoryILNCampbell, Kenton2 hr
Jun 3, 7:21 PM EDTSpecial Weather StatementILNMason39 min
Jun 3, 7:43 PM EDTSpecial Weather StatementILNLewis47 min
Jun 3, 7:47 PM EDTSpecial Weather StatementILNCarroll28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.